Alert archive / South Carolina / Tornado Warnings in 1998

Tornado Warning 17, NWS Wilmington, NC

June 10, 1998Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this tornado warning at Jun 10, 1998, 11:42 AM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 11:42 AM EDT (15:42 UTC)
Expired
Jun 10, 1998, 12:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 11:45 AM EDTTornado F0Lake City, SC
Jun 10, 11:55 AM EDTTornado F1Cades, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 8:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WFUS1 KILM 101540 RRA
TORILM
SCC041-089-101615-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...
  SOUTHERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NORTHERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1215 PM EDT

* AT 1139 AM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 23
  MILES SOUTH OF FLORENCE OR 1 MILE SOUTHEAST OF LAKE CITY MOVING
  SOUTH AT 25 MPH.

* THE TORNADO IS EXPECTED TO REMAIN IN RURAL AREAS.


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 10, 10:00 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 10, 10:00 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EDT WED JUN 10 1998

DISC: INITL BTCH SHWRS/TSTMS MVNG ACRS RGN THIS MRNG.  DEW PT
BNDRY APPRS ACRS NRN WTRS.  WAVE ON BNDRY OVR WRN NC MAY ACT TO
PULL BNDRY BACK S A BIT.  CLD BE INTERSTING LTR THIS AFTN ESPCLY
IF WE GET SM SUN...MODIFIED SNDNG YLDED CAPES >4000/LI -10.

CWF: WND DRCTN DIFFICULT ACRS NRN WTRS GIVEN BNDRY AND ITS FLCTUATIONS
N AND S.  WILL TINKER WITHP RIGHT UP TO RELEASE.

.MHX...NONE.

DB

In the hours before

Special weather statement, Jun 10, 6:02 AM EDT, 5 hours 40 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-111015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
602 AM EDT WED JUN 10 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE
REGION LATER THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS
COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE
HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING.

SYNOPSIS...
A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL
REMAIN A FOCUS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT.
THE STORM DEVELOPMENT WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS
EMBEDDED IN THE NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT
SOUTH TONIGHT AS WEAK LOW PRESSURE DEVELOPS ALONG IT.

SQI
Special weather statement, Jun 10, 7:05 AM EDT, 4 hours 37 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-111015-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
705 AM EDT WED JUN 10 1998

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE
REGION LATER THIS MORNING INTO THE EVENING. A FEW OF THE STORMS
COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE
HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING.

SYNOPSIS...
A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL
REMAIN A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE STORM DEVELOPMENT
WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS EMBEDDED IN THE
NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT SOUTH TONIGHT AS
WEAK LOW PRESSURE DEVELOPS ALONG IT.

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:08 AM EDTSevere Thunderstorm WarningILMFlorence47 min
Jun 10, 12:17 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg48 min

Nearby

Tornado Warnings in South Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.